Try it
Pharmacology · CNS drugs and antiepileptics: nalbuphine in opioid dependence
Sample itemA man who takes morphine daily for chronic pain receives nalbuphine after surgery. Within minutes he develops sweating, lacrimation, yawning and abdominal cramps. What is the most likely explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Nalbuphine is a kappa agonist with mu antagonist action and displaced morphine, precipitating withdrawal
Nalbuphine is a kappa agonist that blocks or only partly activates mu receptors. In a patient with physical dependence on a full mu agonist, it displaces the agonist and precipitates withdrawal. Pentazocine, butorphanol and buprenorphine behave in a similar way.
Option by option
A. Nalbuphine triggered serotonin syndrome
Serotonin syndrome features clonus and hyperthermia, which are not described.
B. Nalbuphine is a full mu agonist whose additive action caused cholinergic excess
A full mu agonist would add to the morphine effect and not produce withdrawal.
C. Nalbuphine is a kappa agonist with mu antagonist action and displaced morphine, precipitating withdrawal (correct)
Correct. Mu antagonist action displaced morphine and precipitated withdrawal.
D. Nalbuphine inhibited morphine metabolism, causing toxicity
Nalbuphine does not inhibit morphine metabolism, and morphine toxicity would cause miosis and sedation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?